Tornadoes · United States · Ohio · 2017
EF2 tornado, Padua to Neptune, Ohio, November 5, 2017
From Padua to Neptune, this EF2 tornado ran 5.4 miles across Mercer County on November 5, 2017, touching down at 2:40 PM EST and reaching 200 yards wide. It killed nobody and injured 8, and did $5.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- November 5, 2017
- Touchdown
- 2:40 PM EST (19:40 UTC)
- Lifted
- 2:49 PM EST (19:49 UTC)
- On the ground
- 9 minutes
- Path length
- 5.4 miles (8.7 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 8
- Property damage
- $5.0 million
- County
- Mercer County
- Touchdown point
- 40.541, -84.573
- Lift-off point
- 40.591, -84.494
- Record number
- 1711051340-01
The damage survey
39 damage points were recorded along this path by NWS ILN and NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 132 mph.
- picture facing northeast. two outbuildings dragged off slabs.
- facing northwest. building pulled of slab. slab has typical wood posts with concrete pad. wood and posts look relatively new. trees topped.
- facing southeast. large antenna toppled. significant siding damage. tree line, approx 15 feet tall leaning east and east northeast.
- picture facing east. building dragged off foundation. healthy concrete pad, wood bottom plates show some age. bobcat heavy machine flipped.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms overspread the region during the afternoon and evening hours as a slow moving cold front pushed through the Ohio Valley. The storms produced damaging winds, heavy rainfall and isolated tornadoes. The storms continued into the overnight hours with flooding lingering into the early morning hours.
This tornado developed in Delaware County, Indiana, near the town of Eaton and then moved across Blackford and Jay Counties in Indiana before crossing into Mercer County, Ohio at 1418EST near the intersection of St. Anthony Road and County Road 235 (see Storm data for Indiana, Central and Northeast, for more information on the beginning portion of this tornado in Indiana). The tornado traveled northeast in Mercer County for just more than 8 miles before terminating in a wooded area north of Carmel Church Road and west of Now Road. A few pieces of light debris were carried slightly further to the northeast, but the tornado is not believed to have been on the ground east of Now Road.||The vast majority of the surveyed path in Mercer County contained damage consistent with winds of 60 to 100 MPH, including scattered tree damage, significant damage or destruction of outbuildings, and minor damage to well-built homes. In all, 20 to 25 different properties were affected by this tornado in Mercer County.||Damage was determined to be most significant at two different locations along the track, with wind speeds estimated at 120 MPH, or EF2 on the Enhanced Fujita Scale. The first of these locations was a dairy farm on State Route 49 north of St. Anthony Road. At this location, a small home had its roof completely removed, with the removal and collapse of some exterior walls. It was noted that while some walls were collapsed, toe nailing was the primary anchoring mechanism for the roof and walls on this home. Barns and outbuildings on the property were significantly damaged or destroyed and debris from this location was deposited up to a mile downstream.||The second location exhibiting EF2-rated damage was at a property on Mud Pike Road just east of Township Line Road. Here, a well-built residence had the majority of its roof removed, including the entirety of the garage roof. Sections of brick facade were removed from the exterior walls of the home, with significant mud splatter on the east-facing exterior wall. A large well-constructed barn adjacent to this home was completely demolished, with debris thrown about a mile downstream of its source location.||Throughout its track across Mercer County, this tornado exhibited a large and relatively uniform width, with damage observed that indicated a width of near or slightly greater than three tenths of a mile. Some minor damage was even observed outside of this estimated width. Downstream of some of the affected properties, debris fields were observed to be long, wide, and relatively uniform.
Law enforcement initially observed a funnel cloud near the intersection of Main Street and Schunk Road in Celina. Just to the northeast of this report is where it appears the tornado first touched down, where multiple tree limbs were knocked down between Main Street and W Bank Road.||It is believed that the tornado then skirted Grand Lake St. Marys, producing minor tree and structural damage near the corner of Lake Shore Drive and Elmgrove Avenue. The tornado then likely moved back over a small portion of Grand Lake St. Marys before knocking down a fence and a few small trees at the back parking lot of a Wendy's restaurant on E Market Street. A one story home on Vine Street also had shingles removed from about 10 percent of its roof. ||Further east on E Market Street, the tornado intensified as it impacted Lakeshore Auto Sales. This business had its roof completely destroyed. Along Lake Street, several large branches were knocked down on one property, with significant debris splatter on the east-facing side of a home along with some removal of siding.||Further east on E Market Street, another business had a significant portion of its roof removed, and windows at the front of the business were broken. On the 1100 block of E Livingston Street, tree damage was common and several of the homes also exhibited minor roof damage. One of the homes also had one large hardwood tree knocked down onto its second floor, producing significant roof damage. ||To the northeast, an outbuilding associated with a business on Grand Lake Road was completely destroyed. On the other side of Grand Lake Road, significant debris wrapped around a fence on Montgomery Field. Trees were also uprooted on adjacent May Street.||The most significant damage was then observed beginning at Crown Equipment Corporation. A significant portion of the roof was removed, and exterior walls on the southwest side of the building also collapsed. Damage was also noted on the east-facing side of the building. ||Businesses along Havermann Road were also affected, most notably C-Town Wings, where the front windows were blown out, and the Dollar General store which sustained considerable structural damage, including roof collapse and exterior wall failure. Observed damage from the Crown Equipment Corporation to the Dollar General store was consistent with EF2 tornadic winds.||Several businesses within a strip mall along Havermann Road also sustained some damage, particularly a sports store where the front doors were blown in and a portion of the roof collapsed into the store. ||Damage to the northeast of the strip mall became more sparse, however some trees were downed near the intersection of Howick Road and Riley Road. The end of the tornado appears to have occurred near the 8000 block of Riley Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS ILN issued a tornado warning for this county at 19:25 UTC, 15 minutes before the tornado touched down, in force until 20:00 UTC.
The county was under a tornado watch, issued at 17:10 UTC and running to 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:10 UTC | 00:00 UTC | Tornado Watch | ILN |
| 18:00 UTC | 04:27 UTC | Flash Flood Watch | ILN |
| 19:07 UTC | 19:30 UTC | Tornado Warning | ILN |
| 19:25 UTC | 20:00 UTC | Tornado Warning | ILN |
| 19:40 UTC | 20:02 UTC | Tornado Warning | ILN |
| 20:27 UTC | 21:15 UTC | Severe Thunderstorm Warning | ILN |
| 20:33 UTC | 20:45 UTC | Tornado Warning | ILN |
| 20:37 UTC | 23:30 UTC | Flood Advisory | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Nov 5, 1:05 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Nov 5, 1:05 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
105 PM EST Sun Nov 5 2017
.SYNOPSIS...
An area of low pressure and associated cold front will approach
the area today. The cold front will move through this evening
into tonight. Severe weather will be possible this afternoon
into tonight.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated forecast early this morning to account for a pretty
large lull in shower activity and a later start time on the
organized convection currently located in western IN. Given
model trends, expanded flood watch further south by about 2
counties later this evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Convection will be ongoing at the start of the short term. As
the evening and night progresses the main threats will be
damaging winds, isolated tornadoes, and flash flooding. As the
storms approach far southeastern portions of the forecast area
expect a weakening trend in the the severe activity. Instability
will also decrease as the night progresses. Most of thunderstorm
activity will taper off late in the night Sunday night. Cooler
air will begin to filter into the region with the passage of the
cold front.
Cloud cover and some shower activity will linger into Monday.
Temperatures will struggle to rise with high temperatures in the
lower 50s to lower 60s across most locations.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A wave of low pressure will travel along the old frontal boundary
that will extend across southern Kentucky. Precipitation shield
north of this wave will affect the southern part of the forecast
area. However, how much of the forecast area remains in question as
the 00Z model suite has generally trended a bit further north with
this precipitation. Thus have increase PoPs across the south for
Monday night into Tuesday.
Thereafter, high pressure will build in allowing for clouds to
decrease by mid week. Dry and cool conditions will prevail into
Friday night with temperatures running a bit below normal.
A short wave will approach the area next weekend, although there are
discrepancies in timing between models. Following the ensemble
mean, opted to include a low chance of showers for Saturday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Embedded disturbances in a developing cyclonic flow aloft will
combine with favorable upper level jet energy and a surface cold
front/low to bring widespread showers and thunderstorms to the
region this afternoon into tonight. The most intense
precipitation will be along and ahead of the cold front. A very
moist airmass will result in heavy rain with MVFR/local IFR
ceilings and IFR/LIFR visbilities. Also, will have to update
TAFs for storm timing should strong to severe winds be
anticipated.
For later tonight into Monday, the front and low will push to
the southeast. Showers and storms will taper off to a chance of
showers with MVFR perhaps locally IFR ceilings expected.
On Monday, region should see a reprieve in the precipitation
behind the front, however, clouds and MVFR ceilings will linger.
Another embedded disturbance will approach the Ohio and
Tennessee Valleys Monday night. This will perturb a wave of low
pressure along the boundary to our south and may bring a few
showers to our southern terminals.
OUTLOOK...MVFR ceilings to linger from Monday night into
Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late tonight for OHZ026-034-035-
042>046-051>056-060>062.
Flash Flood Watch from 5 PM EST this afternoon through late
tonight for OHZ063>065-070>074-077>080.
KY...Flash Flood Watch from 5 PM EST this afternoon through late
tonight for KYZ091>093.
IN...Flash Flood Watch through late tonight for INZ050-058-059.
Flash Flood Watch from 5 PM EST this afternoon through late
tonight for INZ066-073>075-080.
&&
SYNOPSIS...Novak
NEAR TERM...Franks/Hickman
SHORT TERM...Novak
LONG TERM...
AVIATION...HickmanHazardous weather outlook, Nov 5, 9:14 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 914 AM EST Sun Nov 5 2017 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-061200- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene- 914 AM EST Sun Nov 5 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EST THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition to the flash flood threat, damaging winds, large hail, and isolated tornadoes will be possible this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon into tonight. INZ066-073>075-080-KYZ091>093-OHZ063>065-070>074-077>080-061200- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Boone-Kenton-Campbell- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland- 914 AM EST Sun Nov 5 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EST THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for Southeast Indiana, Northern Kentucky, Central Ohio and Southwest Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition to the flash flood threat, damaging winds, large hail, and isolated tornadoes will be possible late this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon into tonight. KYZ089-090-094>100-OHZ081-082-088-061200- Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Adams-Pike-Scioto- 914 AM EST Sun Nov 5 2017 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Today and Tonight. With multiple rounds of thunderstorms expected, there is the potential for isolated flash flooding. In addition, thunderstorms early this evening into tonight will bring the potential for damaging winds, isolated large hail, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this evening into tonight.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
7.7 hours before the tornado, 141 km from the path. November 5, 2017.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -21 J/kg
- Surface CAPE
- 63 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 5.6 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
4.3 hours after it, 141 km from the path. November 6, 2017.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -41 J/kg
- Surface CAPE
- 231 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 595 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Wapakoneta (AXV), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:54 UTC | 68 | 68 | 180° 17 kt | 23 | 1007.8 | -RA |
| 18:13 UTC | 66.2 | 66.2 | 190° 14 kt | 21 | 1008.1 | -RA |
| 18:34 UTC | 66.2 | 66.2 | 190° 13 kt | 18 | 1008.1 | VCTS |
| 18:53 UTC | 66.2 | 66.2 | 180° 13 kt | 17 | 1007.8 | RA |
| 19:13 UTC | 68 | 68 | 170° 13 kt | 21 | 1006.8 | VCTS |
| 19:34 UTC | 68 | 68 | 180° 15 kt | 23 | 1006.8 | VCTS |
| 19:53 UTC | 68 | 68 | 180° 15 kt | 25 | 1006.4 | TS |
| 20:14 UTC | 68 | 68 | 180° 18 kt | 26 | 1006.1 | VCTS |
| 20:33 UTC | 68 | 68 | 190° 18 kt | 29 | 1005.8 | TS |
| 20:54 UTC | 68 | 68 | 240° 17 kt | 25 | 1008.5 | -TSRA |
| 21:14 UTC | 60.8 | 60.8 | 240° 14 kt | 36 | 1008.5 | +TSRA |
| 21:33 UTC | 60.8 | 60.8 | 220° 10 kt | 1008.5 | TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northern Indiana radar (KIWX), 132 km away, was scanning. The volume nearest the touchdown began at 19:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:18 UTC | TORNADO 2 | 4 Sw Wabash | Mercer, OH | AN EF2 TORNADO WAS CONFIRMED IN WESTERN MERCER COUNTY. NUMEROUS PROPERTIES SUSTAINED HOME AND OUTBUILDING DAMAGE. THIS TORNADO IS A CONTINUATION OF A LONG TRACK TORNADO THAT ENTERED MERCER COUNTY OHIO FROM JAY COUNTY IND |
| 19:39 UTC | FUNNEL CLOUD | 4 S Celina | Mercer, OH | FUNNEL CLOUD SPOTTED SOUTH OF CELINA NEAR YOUNGER ROAD AND US ROUTE 127. |
| 19:40 UTC | TSTM WND DMG | Celina | Mercer, OH | SUSPECTED TORNADO. 6 INJURED AT A RESTAURANT ON HAVEMAN RD. 1 INJURED AT A BUSINESS. ANOTHER INJURY ON STATE ROUTE 29 FROM ACCIDENT WHEN POWER POLE FELL. |
| 19:40 UTC | TORNADO 1 | E Celina | Mercer, OH | *** 8 INJ *** EAST SIDE OF TOWN IN THE BUSINESS DISTRICT. ESTIMATED EF1 APPROXIMATELY 200 YARDS WIDE. SEVERAL BUSINESSES DAMAGED, SOME WITH ROOFS OFF. OVER 100 VEHICLES DAMAGED, SOME WITH WINDOWS BLOWN OUT. |
| 19:40 UTC | TORNADO 2 | 1 S Celina | Mercer, OH | *** 8 INJ *** AN EF2 TORNADO WAS CONFIRMED IN CELINA IN MERCER COUNTY. NUMEROUS PRIVATE AND COMMERCIAL PROPERTIES SUSTAINED DAMAGE. |
| 19:42 UTC | TSTM WND DMG | 1 Ese Celina | Mercer, OH | POSSIBLE TORNADO. ROOF DAMAGE AND WIRES DOWN NEAR EAST MARKET STREET...LIVINGSTON STREET AND GRAND LAKE ROAD AREA. SIGNIFICANT DAMAGE TO CROWN EQUIPMENT CORP. TIME ESTIMATED BY RADAR. |
| 19:48 UTC | TSTM WND DMG | Buckland | Auglaize, OH | A TRAVEL TRAILER PARKED OUTSIDE A HOME WAS DESTROYED. |
| 20:50 UTC | TSTM WND DMG | St. Marys | Auglaize, OH | ROOF OFF BUILDING. TREES DOWNED. |
| 20:54 UTC | TSTM WND DMG | 3 Nw Wapakoneta | Auglaize, OH | SHEET METAL ROOFING REMOVED FROM AN OUTBUILDING. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of November 5, 2017
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 5 | 1:20 PM EST | EF1 | Lawrence, IN | 2.9 | 150 | $125,000 | ||
| November 5 | 1:24 PM EST | EF2 | Blackford, IN to OH | 38.7 | 600 | 1 | $11 million | |
| November 5 | 2:18 PM EST | EF1 | Sandusky, OH | 1.3 | 50 | $200,000 | ||
| November 5 | 2:42 PM EST | EF1 | Erie, OH | 1.2 | 50 | $125,000 | ||
| November 5 | 3:09 PM EST | EF1 | Delaware, IN | 0.1 | 100 | $20,000 | ||
| November 5 | 4:51 PM EST | EF2 | Seneca, OH | 0.6 | 150 | $150,000 | ||
| November 5 | 4:53 PM EST | EF1 | Seneca, OH | 0.4 | 180 | $200,000 | ||
| November 5 | 5:00 PM EST | EF2 | Crawford, OH | 1.1 | 200 | $750,000 | ||
| November 5 | 5:02 PM EST | EF0 | Huron, OH | 0.6 | 100 | $200,000 | ||
| November 5 | 5:08 PM EST | EF1 | Huron, OH | 3.0 | 200 | $200,000 | ||
| November 5 | 5:10 PM EST | EF0 | Huron, OH | 3.3 | 100 | $125,000 | ||
| November 5 | 5:21 PM EST | EF1 | Huron, OH | 1.8 | 100 | $250,000 | ||
| November 5 | 5:23 PM EST | EF0 | Ashland, OH | 0.6 | 50 | $50,000 | ||
| November 5 | 5:29 PM EST | EF1 | Ashland, OH | 2.0 | 100 | $150,000 | ||
| November 5 | 5:52 PM EST | EF1 | Wayne, OH | 0.2 | 50 | $75,000 | ||
| November 5 | 6:07 PM EST | EF0 | Erie, PA | 1.9 | 100 | $500,000 | ||
| November 5 | 6:16 PM EST | EF1 | Clark, OH | 6.6 | 200 | $125,000 | ||
| November 5 | 5:24 PM CST | EF1 | Richland, IL | 6.8 | 50 | $70,000 | ||
| November 5 | 6:51 PM EST | EF2 | Ashtabula, OH | 6.7 | 200 | $1.5 million | ||
| November 5 | 7:18 PM EST | EF1 | Columbiana, OH | 0.8 | 176 | $10,000 | ||
| November 5 | 11:04 PM EST | EF0 | Washington, IN | 0.6 | 325 | $100,000 | ||
| November 5 | 11:16 PM EST | EF1 | Washington, IN | 0.3 | 35 | $250,000 | ||
| November 5 | 11:20 PM EST | EF1 | Washington, IN | 0.5 | 60 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.